Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 161, NWS North Platte, NE

August 11, 2002Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 11, 2002, 9:10 AM CDT for Rock County, Nebraska. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2002, 9:10 AM CDT (14:10 UTC)
Expired
Aug 11, 2002, 10:00 AM CDT
In force
50 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Rock County, NE

The radar

The North Platte radar (KLNX), 118 km from the middle of the area, began a volume at 14:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 9:15 AM CDTHail 1Bassett, NE
Aug 11, 9:30 AM CDTHail 0.75Bassett, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 2.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2002-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1947 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2002-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1947 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1660 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

582 
WUUS53 KLBF 111410
SVRLBF
NEC149-111500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
911 AM CDT SUN AUG 11 2002

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ROCK COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 1000 AM CDT...

* AT 906 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 5 MILES NORTHWEST
  OF BASSETT...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  9 MILES NORTHWEST OF NEWPORT AROUND 940 AM CDT...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4271 9966 4253 9966 4258 9927 4277 9929
          4271 9951

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:35 AM CDT, 6 hours 35 minutes earlier.

Area forecast discussion, Aug 11, 2:35 AM CDT, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
235 AM CDT SUN AUG 11 2002

FORECAST CHALLENGE TO BE PLACEMENT OF POPS THIS AFTN AND EVENING...

ONGOING UPPER AIR SYNOPSIS TONIGHT HIGHLIGHTED BY CUTOFF LOW OVER
WRN ONTARIO...ANOTHER OVER WRN ALBERTA AND A COUPLE OF SW TROFS TO
NOTE...ONE OVER NERN MT AND THE OTHER SKIRTING ACROSS THE FA
TONIGHT. THE LATTER HAS FIRED OFF SEVERAL TSRAS AS IT INTERACTED
WITH A SURFACE BOUNDARY ANCHORED FROM AIA TO OFK. TREND OVERNIGHT IS
FOR BOUNDARY TO CONTINUE TO LIFT NWD INTO SRN SD BY SUNRISE. MAIN DILEMMA
FOR FCST WILL BE PLACEMENT AND TIMING OF PRE FRONTAL TROF EXPECTED
TO EXTEND FROM THE CENTRAL DAKOTAS INTO THE SW FA BY THIS AFTN.

TODAY AND TONIGHT...BEFORE MENTIONED SFC BOUNDARY LIFTS INTO SERN SD
BY AFTN. SOUTH OF THE BOUNDARY...ETA ADVERTISED SFC DEW POINTS IN
THE 50S SEEM REASONABLE. PREFRONTAL TROF APPROACHES FA BY 18Z AND
EXTENDS FROM VTN TO IML BY 21Z. SHOULD SEE TEMPS WARMEST W AND ALONG
THIS BOUNDARY AS THEY WILL REAP BENEFIT OF SWRLY FLOW. ALONG AND
JUST EAST OF THE PRE FRONTAL TROF...SOUNDINGS INDICATING ELEVATED
INSTABILITY WHICH SPELLS ONLY ISOLATED PCPN. WILL GO WITH A DRY
FCST W OF A LINE FROM VTN TO LBF WITH ISOLATED ALONG AND EAST OF
THIS LINE AND SCATTERED IN THE NERN ZONES WHERE THE BEST LOW LEVEL
MOISTURE...UPPR DYNAMICS...AND RESIDUAL SFC BOUNDARY WILL BE FOUND.
PRE FRONTAL TROF CLEARS CWA BY MID EVENING...THEN FRONT PASSES ON
ITS HEELS AND CLEARS CWA BY 12Z. WINDS COULD BE AN ISSUE TOMORROW
MORNING. 3 HR PRESSURE RISES OF 5-7 MB BEHIND THE FRONT WILL FORCE
NRLY WINDS OF 25 TO 35 MPH. THE INCREASED SPEEDS WILL BE BRIEF AS
PRESSURE RISES RELAX SUBSTANTIALLY FARTHER BEHIND THE FRONT.

MONDAY AND TUESDAY...AFTER A WINDY START EARLY MONDAY...SHOULD SEE A
DRY FCST WITH FRONT PUSHED WELL INTO KANSAS. ETA INDICATING SOME MID
AND HIGH CLOUDINESS INITIALLY POST FRONTAL...AND CONVECTIVE
CLOUDINESS IN THE AFTN. WITH EXPECTED H5 TEMPS OF -12C
EXPECTED...STEEPENING LAPSE RATES WILL MAKE THIS A REALITY. MAY NEED
TO UNDERCUT GUIDANCE A TAD FOR CLOUDINESS. VERY DRY SFC DEW POINTS
MON NIGHT INDICATIVE OF FORTIES ACROSS THE FA. ETA EXTENSION AND AVN
BEGIN TO DIVERGE SIGNIFICANTLY ON TRACK OF SFC HIGH ON TUESDAY. AVN
SOLN TAKES HIGH WELL SOUTH INTO ERN COLORADO WHILE THE ETA EXTENSION
WASHES THIS OUT PLACING THE FA IN ERLY AN SERLY FLOW. PREFER A
COMPROMISED SOLN HERE WITH HIGH DIVING SOUTH INTO COLORADO...HOWEVER
BELIEVE H85 TEMPS STILL WAY TOO COOL.

WEDNESDAY AND BEYOND...CONFIDENCE IS LOW IN THE WEDNESDAY NIGHT
FCST. AVN IS TRENDING FARTHER NORTH WITH THE UPPR LOW. H5-H10
THICKNESSES INDICATIVE OF VERY LIMITED CAA ACROSS THE NRN TIER...SO
FRONT MAY HAVE A DIFFICULT TIME MAKING ITS WAY INTO THE NRN CWA.
WITH MAJOR RUN TO RUN INCONSISTENCIES...WILL LEAVE PD ALONE FOR NOW.
WITH NEW AVN ADVERTISING A MORE ZONAL PATTERN...NO SURPRISE IT IS
SUBSTANTIALLY WARMER IN THE LOWER LVLS ON THURSDAY...DRY FCST ON
TRACK IN ALL AREAS EXCEPT THE NE EARLY AND WILL NOT MODIFY IT. WILL
EXAMINE NEW MRF AND MAKE MODIFICATIONS AS NECESSARY TO ONGOING
PKG.

.LBF...NONE.

CLB

In the hours before

Special weather statement, Aug 11, 5:40 AM CDT, 3 hours 30 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-111630-

HAZARDOUS WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
540 AM CDT SUN AUG 11 2002

...SEVERE THUNDERSTORMS ARE POSSIBLE TODAY IN WESTERN AND NORTH
CENTRAL...

THERE IS A RISK OF SEVERE THUNDERSTORMS TODAY EAST OF A LINE FROM
VALENTINE TO IMPERIAL. A TROUGH AND FRONT IN NEBRASKA THIS AFTERNOON
AND EVENING WILL GENERATE THUNDERSTORMS. WITH EXTREMELY UNSTABLE
CONDITIONS DEVELOPING LATE THIS AFTERNOON SEVERE WEATHER MAY
ACCOMPANY THE STORMS...SO STORM SPOTTERS MAY NEED TO BE DEPLOYED. THE
PRIMARY SEVERE WEATHER THREAT IS DAMAGING WIND. LARGE HAIL IS ALSO
POSSIBLE. AFTER ABOUT 500 AM CDT MONDAY...THE THREAT DROPS
SIGNIFICANTLY.
Special weather statement, Aug 11, 5:40 AM CDT, 3 hours 30 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-111630-

HAZARDOUS WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
540 AM CDT SUN AUG 11 2002

...SEVERE THUNDERSTORMS ARE POSSIBLE TODAY IN WESTERN AND NORTH
CENTRAL NEBRASKA...

THERE IS A RISK OF SEVERE THUNDERSTORMS TODAY EAST OF A LINE FROM
VALENTINE TO IMPERIAL. A TROUGH AND FRONT IN NEBRASKA THIS AFTERNOON
AND EVENING WILL GENERATE THUNDERSTORMS. WITH EXTREMELY UNSTABLE
CONDITIONS DEVELOPING LATE THIS AFTERNOON SEVERE WEATHER MAY
ACCOMPANY THE STORMS...SO STORM SPOTTERS MAY NEED TO BE DEPLOYED. THE
PRIMARY SEVERE WEATHER THREAT IS DAMAGING WIND. LARGE HAIL IS ALSO
POSSIBLE. AFTER ABOUT 500 AM CDT MONDAY...THE THREAT DROPS
SIGNIFICANTLY.

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:52 PM CDTSevere Thunderstorm WarningLBFHooker38 min
Aug 10, 8:28 PM CDTSevere Thunderstorm WarningLBFGarfield, Loup62 min
Aug 11, 1:20 AM CDTSevere Thunderstorm WarningLBFBoyd40 min
Aug 11, 1:59 AM CDTSevere Thunderstorm WarningLBFBoyd61 min
Aug 11, 7:33 AM CDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha42 min
Aug 11, 10:42 AM CDTSevere Thunderstorm WarningLBFBoyd, Keya Paha48 min
Aug 11, 4:26 PM CDTSevere Thunderstorm WarningLBFBlaine, Thomas49 min
Aug 11, 5:36 PM CDTSevere Thunderstorm WarningLBFThomas39 min
Aug 11, 6:16 PM CDTTornado WarningLBFThomas29 min
Aug 11, 6:46 PM CDTSevere Thunderstorm WarningLBFBlaine, Thomas44 min
Aug 11, 6:49 PM CDTSevere Thunderstorm WarningLBFLoup56 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.